Treatments That Can Harm Hyperpigmentation
By NewBeauty Staff |
Discoloration can range in type and color, so it's important to discuss your hyperpigmentation with your dermatologist or plastic surgeon before trying certain treatments, as some could potentially make it worse.
Your doctor will likely tell you to avoid minocycline, a prescription-strength antibiotic in the tetracycline family used to treat acne and skin infections. One of the side effects of this medication is long-lasting, dark blue spots.
You should also avoid any type of laser or treatment that injures the skin, especially if your hyperpigmentation has a hormonal cause, such as mask-like melasma. These kinds of procedures can create even more unwanted pigment problems.
To counteract your current hyperpigmentation, your doctor may prescribe a hydroquinone product to lighten up dark spots. Over-the-counter ingredients like kojic acid, which blocks melanin production, and glycolic acid, which exfoliates, are also effective.
But no matter what you choose to use, it's always smart to stay out of the sun, which can only exacerbate discoloration.